When You Take Too Much Nyquil, This Is What Happens

When a cold or the flu keeps you from getting a good night's sleep, you probably turn to a nighttime medicine that can ease your symptoms and help you catch some Z's. Nyquil is a popular product that works by targeting common symptoms like fever, cough, nasal congestion, and pain (via Healthline). It also contains ingredients that can make you drowsy. Like all medications, you should never take more than the recommended dose of Nyquil. Here's what happens if you do.

To understand what happens when you take too much Nyquil, you have to understand how its active ingredients work. Nyquil contains several active ingredients including acetaminophen, dextromethorphan, doxylamine, and phenylephrine HCl. Acetaminophen is a pain reliever that is common in many over-the-counter painkillers. It can help with a headache, fever, and sore throat. While taking small doses of acetaminophen is safe, exceeding the recommended dosage of 3,000 mg per day can result in liver damage.

Acetaminophen does not cause drowsiness, and neither does phenylephrine HCl. This other active ingredient is a decongestant and targets symptoms of sinus congestion. Taking any amount of phenylephrine HCl may result in dizziness, headache, and upset stomach. Dextromethorphan is a cough suppressant while doxylamine is an antihistamine. Both contribute to the feeling of drowsiness you get when taking Nyquil.

It is easier than you think to take too much Nyquil

Accidental overdoses of over-the-counter medications are not uncommon. According to Verywell Health, "overdosing on OTC cold and flu medications can happen when someone ignores dosing recommendations and takes whatever dose they deem necessary, or larger or more frequent doses in an effort to overcome illness faster." People view OTC medications as safe and often don't pay as much attention to the recommended dosage as they should.

Symptoms of taking too much Nyquil include lethargy, extreme dizziness, sudden anxiety, or confusion. You may also experience abdominal pain, nausea, rapid heart rate, or blurred vision. If you notice any of these symptoms after taking Nyquil, seek emergency medical treatment right away.

Avoid taking Nyquil as a sleep aid and only use it when you are trying to treat cold or flu symptoms. If you are having difficulty falling asleep, speak to a healthcare provider about finding a healthy solution that doesn't involve medication if possible. This may include sticking to a regular sleep schedule, exercising during the day, and reducing stress (via Healthline).